Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 76, NWS Quad Cities, IA

August 9, 2012Iowa County, Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2012, 6:55 PM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 6:55 PM CDT (23:55 UTC)
Expired
Aug 9, 2012, 7:41 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iowa County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:55 PM CDTTSTM WND DMGMarengo, IAMULTIPLE TREES DOWN IN TOWN.
Aug 9, 7:00 PM CDTTSTM WND DMG5 S Marengo, IAMULTIPLE TREES DOWN IN RURAL AREAS BETWEEN MARENGO AND WILLIAMSBURG. TIME ESTIMATED BY RADAR.
Aug 9, 7:10 PM CDTTSTM WND DMGWilliamsburg, IAPOWERLINES DAMAGED DUE TO STRONG THUNDERSTORM WINDS. KNOCKED OUT POWER AT THE MALL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS53 KDVN 092355
SVRDVN
IAC095-107-183-100100-
/O.NEW.KDVN.SV.W.0076.120809T2355Z-120810T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA...
  EASTERN KEOKUK COUNTY IN SOUTHEAST IOWA...
  WESTERN WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 800 PM CDT.

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  NEAR MARENGO...AND MOVING SOUTH AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CONROY...WILLIAMSBURG...PARNELL...NORTH ENGLISH...SOUTH ENGLISH...
  KINROSS...WELLMAN AND HARPER.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 211 AND 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4128 9173 4120 9205 4181 9221 4186 9198
TIME...MOT...LOC 2356Z 342DEG 32KT 4174 9206
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
8 follow-up statements
862 
WWUS53 KDVN 100003
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT THU AUG 9 2012

IAC095-107-183-100100-
/O.CON.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-IOWA IA-
703 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN IOWA...EASTERN KEOKUK AND NORTHWESTERN WASHINGTON
COUNTIES...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR WILLIAMSBURG...OR 7 MILES SOUTH OF MARENGO...
MOVING SOUTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PARNELL...HOLBROOK...NORTH ENGLISH...SOUTH ENGLISH...KINROSS...
WELLMAN...HARPER...KEOTA...WEST CHESTER AND TALLEYRAND.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 213 AND 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4175 9216 4180 9195 4128 9173 4120 9205
TIME...MOT...LOC 0004Z 342DEG 32KT 4167 9203
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
230 
WWUS53 KDVN 100008
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT THU AUG 9 2012

IAC095-107-183-100100-
/O.CON.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-IOWA IA-
708 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN IOWA...EASTERN KEOKUK AND NORTHWESTERN WASHINGTON
COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR WILLIAMSBURG...OR 10 MILES SOUTH OF MARENGO...
MOVING SOUTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PARNELL...HOLBROOK...NORTH ENGLISH...SOUTH ENGLISH...KINROSS...
WELLMAN...HARPER...KEOTA...WEST CHESTER AND TALLEYRAND.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 214 AND 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4177 9194 4128 9173 4120 9205 4172 9213
TIME...MOT...LOC 0008Z 342DEG 32KT 4164 9202
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
466 
WWUS53 KDVN 100013
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU AUG 9 2012

IAC095-107-183-100100-
/O.CON.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-IOWA IA-
713 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN IOWA...EASTERN KEOKUK AND NORTHWESTERN WASHINGTON
COUNTIES...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR PARNELL...OR 12 MILES SOUTH OF MARENGO...MOVING
SOUTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOLBROOK...NORTH ENGLISH...KINROSS...WELLMAN...HARPER...KEOTA...WEST
CHESTER AND TALLEYRAND.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 215 AND 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4169 9212 4171 9191 4128 9173 4120 9205
TIME...MOT...LOC 0013Z 342DEG 32KT 4160 9200
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
135 
WWUS53 KDVN 100019
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT THU AUG 9 2012

IAC095-107-183-100100-
/O.CON.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-IOWA IA-
719 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL IOWA...EASTERN KEOKUK AND NORTHWESTERN WASHINGTON
COUNTIES...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR PARNELL...OR 15 MILES SOUTH OF MARENGO...MOVING
SOUTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KINROSS...HARPER...KEOTA...WEST CHESTER AND TALLEYRAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4162 9207 4165 9193 4128 9173 4120 9205
TIME...MOT...LOC 0019Z 342DEG 32KT 4155 9198
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
654 
WWUS53 KDVN 100027
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT THU AUG 9 2012

IAC095-107-183-100100-
/O.CON.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-IOWA IA-
727 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN IOWA...EASTERN KEOKUK AND NORTHWESTERN WASHINGTON
COUNTIES...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR KINROSS...OR 17 MILES NORTHEAST OF SIGOURNEY...
MOVING SOUTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEOTA...WEST CHESTER AND TALLEYRAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4155 9202 4156 9190 4128 9173 4121 9202
TIME...MOT...LOC 0027Z 342DEG 32KT 4148 9195
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
316 
WWUS53 KDVN 100033
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT THU AUG 9 2012

IAC095-100043-
/O.CAN.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
IOWA IA-
733 PM CDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IOWA COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.


LAT...LON 4149 9199 4150 9187 4128 9173 4121 9202
TIME...MOT...LOC 0033Z 343DEG 29KT 4141 9191

$$

IAC107-183-100100-
/O.CON.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-
733 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL KEOKUK AND NORTHWESTERN WASHINGTON COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR KINROSS...OR 16
MILES NORTHWEST OF WASHINGTON...MOVING SOUTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEOTA...WEST CHESTER AND TALLEYRAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4149 9199 4150 9187 4128 9173 4121 9202
TIME...MOT...LOC 0033Z 343DEG 29KT 4141 9191
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
136 
WWUS53 KDVN 100038
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT THU AUG 9 2012

IAC107-183-100100-
/O.CON.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-
738 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL KEOKUK AND WEST CENTRAL WASHINGTON COUNTIES...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR KEOTA...OR 13 MILES
NORTHWEST OF WASHINGTON...MOVING SOUTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TALLEYRAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4143 9199 4148 9190 4128 9179 4124 9198
TIME...MOT...LOC 0038Z 343DEG 29KT 4137 9190
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
979 
WWUS53 KDVN 100041
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT THU AUG 9 2012

IAC107-183-100051-
/O.CAN.KDVN.SV.W.0076.000000T0000Z-120810T0100Z/
WASHINGTON IA-KEOKUK IA-
741 PM CDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KEOKUK AND WEST
CENTRAL WASHINGTON COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING SMALL HAIL AND 
GUSTY WINDS UP TO 40 MPH. 

LAT...LON 4143 9199 4148 9190 4128 9179 4124 9198
TIME...MOT...LOC 0041Z 343DEG 29KT 4135 9189

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:18 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 9, 6:18 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT THU AUG 9 2012

.AVIATION...
A SMALL NARROW LINE OF SCATTERED INTENSE SHOWER AND THUNDERSTORMS
WILL QUICKLY SWEEP SOUTH OVER EASTERN IOWA EARLY THIS
EVENING...AND WILL LIKELY DISSIPATE DURING THE NEXT COUPLE HOURS.
THIS MORE OR LESS PUTS THE CID TAF AT MOST RISK OF SEEING A
THUNDERSTORM...WITH LOW THREATS AT MLI AND DBQ...AND VERY LOW
THREATS AT BRL. WIND WILL BE NORTH TO NORTHEAST AROUND 10 KTS
THROUGH MORNING AND ALL DAY FRIDAY...WITH MID DAY GUSTS TO 20 KTS
POSSIBLE. MVFR TO VFR STRATUS WILL SWEEP BACK OVER THE REGION FROM
WISCONSIN LATER THIS EVENING...AND SHOULD LAST THROUGH MID MORNING
FRIDAY BEFORE CLEARING OUT COMPLETELY. VISIBILITIES SHOULD REMAIN
HIGH OUTSIDE OF ANY SHOWERS ACTIVITY IN THE NEXT FEW HOURS.
ERVIN
&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU AUG 9 2012/

SYNOPSIS...
IMPRESSIVE SHORT WAVE SEEN ON WATER VAPOR LOOPS IN WISCONSIN
DIVING SOUTHWARD. THE STRENGTH OF THE SYSTEM HAS PRODUCED
WATERSPOUTS OVER LAKE SUPERIOR AND ALSO OFF THE DOOR COUNTY WISCONSIN
PENINSULA. THERE WAS EXTENSIVE CLOUD COVER OVER MUCH OF THE MIDWEST.
RIDGE BUILDING FROM THE ROCKIES INTO SASKATCHEWAN WILL IN TURN
DEEPEN THE DOWNSTREAM TROUGH IN THE EASTERN UNITED STATES INTO THE
WEEKEND. LARGE SCALE ASCENT AHEAD OF THE SHORT WAVE WAS TRIGGERING
BANDS OF THUNDERSTORMS FROM SOUTHEAST MN INTO MUCH OF WISCONSIN...WITH
SCATTERED SHOWERS AND ISOLATED STORMS IN NORTHERN IL. ONE STORM
BECAME SEVERE RIGHT ON THE PUTNAM/MARSHALL COUNTY LINE AT ABOUT
310 PM. SOME OF THE STORMS IN WI AND SOUTHEAST MN WERE ALSO HAIL
PRODUCERS. CURRENT TEMPERATURES IN THE DVN CWA RANGE FROM AROUND
70 AT DUBUQUE TO 85 AT MACOMB. ELSEWHERE TEMPERATURES RANGED FROM
THE 60S ACROSS MUCH OF THE GREAT LAKES REGION TO OVER 100 IN THE
SOUTHERN PLAINS.

HAASE

SHORT TERM...TONIGHT AND FRIDAY...
FORECAST FOCUS ON RAIN CHANCES THIS EVENING OTHERWISE DELIGHTFUL
COOLER TEMPERATURES.

TONIGHT...WILL CARRY ONLY SLIGHT TO SMALL CHANCE POPS THIS EVENING
BELIEVING THAT THE BULK OF CURRENT THUNDERSTORM ACTIVITY IN
SOUTHEAST MN WILL DIMINISH BEFORE REACHING THE CWA DUE TO LOSS OF
HEATING. IN THE MEANTIME THE CURRENT ACTIVITY IN NORTHERN IL WILL
BE MOVING OFF TO THE EAST BY LATE AFTERNOON. THEREFORE MOST
LOCATIONS IN THE CWA WILL BE DRY TONIGHT. WHAT SHOWERS OR STORMS
THAT DO MANAGE TO SURVIVE INTO THE EVENING WILL BE LONG GONE BY MIDNIGHT.
HOWEVER EXTENSIVE CLOUD COVER SHOULD REMAIN FOR MUCH OF THE NIGHT
WITH COLD ADVECTION. MIN TEMPS WILL BE IN THE 50S TO AROUND 60.

FRIDAY...AFTER SOME EARLY MORNING CLOUDS SKIES WILL BECOME MOSTLY SUNNY.
DELIGHTFUL DAY WITH PLENTY OF SUNSHINE FOR MUCH OF THE DAY AS HIGH
PRESSURE BEGINS BUILDING INTO THE AREA. SHOULD BE FEW TO SCATTERED
FAIR WEATHER CUMULUS CLOUDS FLOATING AROUND DURING THE AFTERNOON.
WITH A NORTH WIND ABOUT 10 TO 20 MPH AFTERNOON TEMPERATURES IN THE
MID TO UPPER 70S WILL BE COMMON.

HAASE

LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRI NGT... UNSEASONABLY COOL TEMPS WITH NEAR RECORD TO RECORD LOWS
WITH ANOMALOUSLY DEEP STACKED LOW (3 TO 4 STANDARD DEVIATIONS
BELOW AVERAGE WITH H5 AND SFC LOW) PUSHING EAST... AND STRONG
CANADIAN HIGH (1 TO 2 STANDARD DEVIATIONS ABOVE AVERAGE) BUILDING IN.
MOST MODELS SHOW H85 TEMPS AROUND 10C BY 12Z SAT WHICH CORRELATES
TO WIDESPREAD LOWS AROUND 50F OR L50S... BUT THEN ACCOUNTING FOR THE
FAVORABLE RADIATIVE COOLING CONDITIONS (CLEAR SKIES... LIGHT WINDS
AND DOWNWARD VERTICAL MOTIONS) WOULD SUPPORT GOING AROUND 2-4F
COOLER... THUS EXPECTING LOWS WIDESPREAD 45-50F WITH L40S POSSIBLE
IN FEW COLD DRAINAGE SITES N/NW. THESE LOWS WOULD NOT ONLY BE
RECORD TO NEAR RECORD IN MANY AREAS BUT ALSO 10-15+ DEGS BELOW NORMS
AND MORE TYPICAL OF LATE SEPT-EARLY OCT LOWS... HENCE A REAL FALL FEEL!

SAT-SAT NGT... JUST SPECTACULAR WX WITH SFC HIGH IN CONTROL WHILE
GRADUALLY SHIFTING EAST IN THE AFTN/EVE. MIXING TO NEAR H85 AS
SUGGESTED BY NAM/GFS BUFR SOUNDINGS YIELDS COOLER THAN NORMAL HIGHS
RANGING FROM THE MID 70S TO LOWER 80S... WHICH COUPLED WITH LIGHT
NORTH WINDS... LOW HUMIDITY AND SUNSHINE TO MAKE FOR TRULY SPLENDID
WX. LOWERED MINS SEVERAL DEGS SAT NGT TO GO AT OR BELOW GUIDANCE
WITH WIDESPREAD 50S WITH MAINLY CLEAR SKIES...NEAR CALM WINDS
AND DRY AIR THROUGH THE EVE. MID/HIGH CLOUDS TO THICKEN OVRNGT AHEAD
OF AN APPROACHING UPPER LEVEL DISTURBANCE.

SUN-SUN NGT... LOW AMPLITUDE SHORTWAVE TO PASS THROUGH THE REGION BUT
POOR MODEL RUN-RUN CONTINUITY AND CONSIDERABLE SPREAD ON
TRACK/STRENGTH WITH INTERACTION FROM DEPARTING TROUGH ADDING TO THE
COMPLEXITIES ALL ADDS UP TO LOW CONFIDENCE AND ONLY CHC POPS FOR NOW.
CONCEPTUALLY THOUGH SUPPORTIVE OF LIKELY OR HIGHER POPS WITH
ENERGY DIGGING DOWN BACKSIDE OF TROUGH AND DEEPENING SOME... WHICH
ALLOWS FOR RAPID MOISTURE TRANSPORT NWD AS DEPICTED BY LATEST HI-RES
ECMWF. DURING DAY SUN EXPECT PCPN TO BE BATTLING RESIDUAL DRY AIR FROM
DEPARTING HIGH... THUS VIRGA/SPRINKLES/LIGHT RAIN WITH LITTLE TO NO
INSTABILITY SHOWN. LOWERED MAXES ESPECIALLY W/NW WITH CLOUDS
AND EVAPORATIVE COOLING EFFECTS... BUT POSSIBLY NEEDING TO LOWER MORE
AND WOULDN/T RULE OUT AREAS DROPPING INTO 60S AND HOLDING THERE DURING
THE DAY WITH ONSET OF RAIN. CONCEPTUALLY LOOKS SUPPORTIVE OF WIDESPREAD
RAIN BY SUN NGT WITH SOME STORMS WITH PASSAGE OF SYSTEM... WITH AREAS
OF MODERATE RAINS OF 0.25 TO 0.6 INCH.

MON-MON NGT... TRANQUIL WX AS SFC HIGH SETTLES BACK INTO THE REGION
IN WAKE OF DEPARTING SYSTEM. TEMPS NEAR TO BELOW NORMAL WITH HIGHS
IN THE 70S TO AROUND 80F AND LOWS IN THE 50S TO AROUND 60F. GOING
MINS MAY NEED TO BE LOWERED SEVERAL DEGS IF IDEAL RADIATIONAL COOLING
SETUP APPEARS LIKELY.

TUE-THU... MODERATING TEMPS NEAR TO SLIGHTLY ABOVE NORMAL LIKELY
THROUGH MID WEEK ALONG WITH PCPN CHCS AHEAD OF NEXT DEEPENING TROUGH
AND ATTENDANT STRONG COLD FRONT. PASSAGE LOOKS TO BRING SIGNIFICANTLY
COOLER AIR JUST BEYOND THE SCOPE OF THE CURRENT EXTENDED WITH H85 TEMPS
WELL DOWN INTO THE SINGLE DIGITS.

OVERALL... IT APPEARS WE ARE UNDERGOING A REMARKABLE PATTERN CHANGE
TO MEAN CENTRAL CONUS TROUGH THAT VERY WELL COULD RESULT IN BELOW
NORMAL TEMPS FOR AUGUST FOR MUCH OF THE DROUGHT STRICKEN AND BAKED
MIDWEST. 06Z GFS 2M TEMP ANOMALY (AVG) THROUGH 384 HRS (06Z 8/25) SHOWS
ENTIRE CENTRAL CONUS BELOW AVERAGE WITH IA/IL/MO/KS/OK/AR SHOWN TO
AVERAGE 4C TO 6C BELOW.

MCCLURE

CLIMATE...

RECORD LOWS FOR SATURDAY AUGUST 11...

MOLINE.........48 IN 1968
CEDAR RAPIDS...47 IN 2004
DUBUQUE........49 IN 1967
BURLINGTON.....48 IN 1982

AVIATION...
VFR WITH OCNL MVFR CIGS THIS AFTERNOON WITH ISOLATED SHOWERS AND POSSIBLE
ISOLATED THUNDERSTORMS. MVFR CIGS TONIGHT THEN CLEARING ON FRIDAY.
FEW TO SCT 050 IN THE AFTERNOON. NORTH WINDS 10 TO 20 KNOTS THIS
AFTERNOON...AROUND 10 KNOTS TONIGHT AND 10 TO 15 KNOTS ON FRIDAY.

HAASE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Aug 9, 4:42 AM CDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT THU AUG 9 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
442 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
ALONG AND AHEAD OF A COLD FRONT AS IT DROPS SOUTH ACROSS THE AREA
THIS AFTERNOON AND EVENING.  THERE IS ENOUGH INSTABILITY FOR
THUNDERSTORMS...BUT NOT ENOUGH FOR SEVERE STORMS.  SOME OF THE
STRONGER STORMS THIS AFTERNOON MAY PRODUCE STRONG GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND
SUNDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER. MORE STORMS MAY OCCUR BY NEXT WEDNESDAY AS TEMPERATURES WARM
BACK TO AROUND 90 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE/12

In the hours before

Special weather statement, Aug 9, 5:23 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT THU AUG 9 2012

IAZ040>042-051>053-063-092330-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JONES-LINN-
523 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORMS POSSIBLE THROUGH 630 PM...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES
NORTH OF STANLEY TO 22 MILES WEST OF JESUP...MOVING SOUTHEAST AT 50
MPH.

* THUNDERSTORMS WILL BE NEAR...
  FAIRBANK AROUND 530 PM CDT...
  HAZLETON AROUND 535 PM CDT...
  STANLEY AND JESUP AROUND 540 PM CDT...
  INDEPENDENCE AND AURORA AROUND 545 PM CDT...
  MOUNT AUBURN...WINTHROP...LAMONT AND BRANDON AROUND 550 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...
ARE EXPECTED WITH THESE STORMS.

LAT...LON 4265 9103 4251 9090 4182 9197 4220 9231
      4230 9230 4230 9207 4264 9209
TIME...MOT...LOC 2223Z 321DEG 47KT 4306 9159 4253 9244

ERVIN
Special weather statement, Aug 9, 6:00 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT THU AUG 9 2012

IAZ040-051-052-063-064-100000-
BENTON-BUCHANAN-IOWA-JOHNSON-LINN-
600 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANDON...OR 12 MILES SOUTHWEST OF
INDEPENDENCE...MOVING SOUTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MOUNT AUBURN AROUND 605 PM CDT...
  VINTON AROUND 615 PM CDT...
  SHELLSBURG AROUND 625 PM CDT...
  PALO AND NEWHALL AROUND 630 PM CDT...
  ATKINS AROUND 635 PM CDT...
  NORWAY AROUND 640 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...ARE EXPECTED WITH THIS
STORM.

LAT...LON 4230 9207 4240 9207 4243 9199 4171 9149
      4160 9182 4230 9218
TIME...MOT...LOC 2300Z 336DEG 35KT 4231 9205

ERVIN
Special weather statement, Aug 9, 6:43 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT THU AUG 9 2012

IAZ051-063-064-076-077-100045-
BENTON-IOWA-JOHNSON-KEOKUK-WASHINGTON-
643 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLAIRSTOWN...OR 6 MILES NORTH OF MARENGO...
MOVING SOUTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MARENGO AROUND 650 PM CDT...
  CONROY AROUND 700 PM CDT...
  WILLIAMSBURG AROUND 705 PM CDT...
  PARNELL AROUND 715 PM CDT...
  KINROSS AROUND 730 PM CDT...
  WELLMAN AROUND 735 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 50 MPH...ARE EXPECTED
WITH THIS STORM.

LAT...LON 4129 9169 4122 9204 4190 9225 4197 9203
TIME...MOT...LOC 2342Z 337DEG 28KT 4185 9209

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:23 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn67 min
Aug 9, 6:00 PM CDTSpecial Weather StatementDVNBenton60 min
Aug 9, 6:43 PM CDTSpecial Weather StatementDVNIowa, Washington62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.